Hail, Polk
- When
- June 4, 3:25 PM CST
- Where
- Polk County, 2.76 mi N of Mallory
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.920, -96.920
A thunderstorm dropped hail just to the east of East Grand Forks, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thunderstorm dropped hail just to the east of East Grand Forks, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 2:06 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
306 PM CDT TUE JUN 4 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 306 PM CDT TUE JUN 4 2013
CHALLENGES INCLUDE HEAVY RAIN/FLOOD AND SEVERE THREAT THIS
AFTERNOON THROUGH TONIGHT. OPERATIONAL GLOBAL MODELS IN GOOD
OVERALL AGREEMENT...BUT WILL UTILIZE THE LATEST HRRR/RAP FOR
FORECAST DETAILS.
20 UTC SURFACE LOW IS SOUTHWEST OF JAMESTOWN WITH ITS WIND
SHIFT/FRONTAL BOUNDARY EXTENDING SOUTH AND EAST FROM NEAR GWINNER
TO BROOKINGS SD. THE STACKED SYSTEM IS PROGGED TO ESSENTIALLY
REMAIN STATIONARY THROUGH 06 UTC...MOVING SLOWLY SOUTHEASTWARD
THEREAFTER. MOSTLY CLOUDY CONDITIONS WILL PERSIST...BUT NARROW
CLEAR SLOT NOW EXTENDS FROM NEAR JAMESTOWN TO JUST WEST OF
WAHPETON. HRRR SUGGESTS THIS AREA WILL BE PRONE TO CONVECTIVE
INITIATION IN THE NEXT FEW HOURS AS GREATER LOW-LEVEL INSTABILITY/
HELICITY IS REALIZED. A FEW THUNDERSTORMS WILL BE CAPABLE OF
SEVERE HAIL OR AN ISOLATED TORNADO OR TWO...BUT THE OVERALL SEVERE
THREAT SHOULD BE MINIMAL AND SHORT-LIVED.
TO THE NORTH...MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND FROM WEST OF MINOT TO NEAR LAKOTA. ADDITIONAL
SHOWERS AND STORMS EXPECTED TO INCREASE IN AREAL COVERAGE FARTHER
SOUTH AND EAST THROUGH THE LATE AFTERNOON AND EVENING. THIS
CONVECTIVE ACTIVITY WILL MOVE SLOWLY SOUTH AND EAST TONIGHT...
BRINGING PERIODS OF MODERATE TO HEAVY RAIN. WITH WET/SATURATED
SOILS ACROSS MUCH OF NORTHEAST ND...CURRENT FLOOD WATCH LOOKS GOOD
WITH NO CHANGES PLANNED AT THIS TIME. OVERALL...ANTICIPATE 1 TO 2
INCHES ACCUMULATION FROM DEVILS LAKE TO GRAND FORKS TO PARK RAPIDS
WITH ISOLATED AREAS RECEIVING 3 TO 4 PLUS INCHES...ESPECIALLY
ACROSS PORTIONS OF NORTHEAST ND.
LINGERING SHOWERS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY...BUT
MAJORITY OF HEAVY RAIN SHOULD MOVE OUT OF THE FORECAST AREA BY 15
UTC. CLOUD COVER WILL BE SLOW TO DISSIPATE SO EXPECT ANOTHER DAY
OF COOL TEMPERATURES WITH AFTERNOON HIGHS FROM THE MID 50S TO
UPPER 60S.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE JUN 4 2013
PERIOD WILL START OUT DRY WITH THUNDER CHANCES INCREASING BY
SATURDAY AND CONTINUING INTO SUNDAY. MODELS ARE ALL AGREEABLE WITH
THE RESPONSIBLE WAVE...ALTHOUGH STILL HAVE THE USUAL SPEED AND
PLACEMENT ISSUES. CONTINUED THE HIGH END CHANCE POPS. IT IS
LOOKING DRY EARLY NEXT WEEK. TEMPERATURES SHOULD BE NEAR NORMAL
VALUES...POSSIBLY A BIT WARMER OR COOLER DEPENDING ON THE ACTUAL
STRENGTH OF THE WEEKEND UPPER WAVE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 116 PM CDT TUE JUN 4 2013
THERE IS A BAND OF MVFR CIGS AT KFAR AND ROUNDING INTO KDVL.
EXPECT THIS BAND OF LOWER CIGS TO GRADUALLY MOVE NORTH INTO KGFK
EARLY AFTERNOON. THESE CIGS MAY GRADUALLY LOWER IN IFR CATEGORY BY
THIS EVENING...BASICALLY REMAINING IN THE SAME AREA...AND
EVENTUALLY MOVING INTO KBJI TONIGHT. KFAR MAY SCATTER FOR A PERIOD
THIS AFTERNOON ALONG WITH POSSIBLE THUNDER ACTIVITY. WINDS WILL BE
EASTERLY TODAY THEN TURN MORE NORTHEAST AND THEN NORTH
OVERNIGHT...AND MAY BE GUSTY AT TIMES.
&&
.HYDROLOGY...
ISSUED AT 116 PM CDT TUE JUN 4 2013
A FLOOD WATCH IS IN EFFECT FOR THE DEVILS LAKE BASIN INTO THE
CENTRAL RED RIVER VALLEY THROUGH 12Z WEDNESDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH AVERAGE RAINFALL
EXPECTED TO BE IN THE 1-2 INCH RANGE ACROSS THIS AREA...WITH LOCALLY
HIGHER AMOUNTS UP TO AROUND 4 INCHES POSSIBLE. GIVEN THE ALREADY WET
SOILS DUE TO RAINFALL OVER THE PAST FEW WEEKS...OVERLAND FLOODING
AND FLOODING NEAR AREA RIVERS ARE A CONCERN.
THE AREAL FLOOD WARNING FOR EASTERN WALSH COUNTY REMAINS IN EFFECT
DUE TO OVERLAND FLOODING AND ROAD CLOSURES. OVERLAND FLOODING
CONTINUES EAST OF THE ESCARPMENT ON THE RED RIVER VALLEY FLOOD PLAIN
AS DRAINAGE IS HAMPERED BY HIGH RIVER LEVELS. WITH HEAVY RAINFALL
POSSIBLE THROUGH TONIGHT...ADDITIONAL OVERLAND FLOOD CONCERNS ARE
POSSIBLE.
MOST TRIBUTARIES ACROSS THE NORTHERN PART OF THE RED RIVER BASIN
CONTINUE TO FALL. THE PARK RIVER AT GRAFTON IS EXPECTED TO FALL
BELOW FLOOD STAGE DURING THE DAY TODAY...WITH THE TWO RIVERS RIVER
AT HALLOCK EXPECTED TO FALL BELOW FLOOD STAGE BY TOMORROW OR
THURSDAY. CONTINUED INFLOW INTO THE RED IS EXPECTED TO CAUSE GRADUAL
RISES BELOW FLOOD STAGE AT DRAYTON AND PEMBINA ON THE RED OVER THE
NEXT FEW DAYS. RIVER STAGES WILL NEED TO BE MONITORED GIVEN THE
ADDITIONAL RAINFALL EXPECTED OVER THE REGION THIS AFTERNOON AND
TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ006-014-015-024-
026>030-054.
MN...NONE.
&&
SHORT TERM...ROGERS
LONG TERM...TG
AVIATION...TG
HYDROLOGY...MAKOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT TUE JUN 4 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 644 AM CDT TUE JUN 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL FALL TODAY...MOST NUMEROUS OVER NORTHERN NORTH DAKOTA. IN SOUTHEASTERN NORTH DAKOTA AND THE SOUTHERN RED RIVER VALLEY...THERE IS A SLIGHT RISK OF SEVERE STORMS WHICH MAY PRODUCE STRONG WINDS...HAIL AND A WEAK TORNADO OR TWO IN THE AFTERNOON TO EARLY EVENING. THIS LOCATION WILL BE JUST EAST OF THE UPPER LOW WHICH WILL BE MOVING SLOWLY THROUGH SOUTHERN NORTH DAKOTA. EAST OF THE UPPER LOW WILL BE A DRY SLOT WHERE SOME SUN MAY OCCUR TODAY AND ENOUGH INSTABILITY TO DEVELOP TO CAUSE A FEW STORMS TO FORM ALONG A WARM FRONT THAT IS LIKELY TO BE LOCATED NEAR A JAMESTOWN TO VALLEY CITY TO WAHPETON LINE. JUST NORTH OF THIS FRONT ENOUGH LOW LEVEL SHEAR MAY EXIST FOR A FEW LOW TOPPED SUPERCELLS AND A WEAK TORNADO OR TWO TO FORM. THE AREA OF CONCERN IS MAINLY FROM COOPERSTOWN TO HILLSBORO TO ADA SOUTHWARD INTO EASTERN SOUTH DAKOTA. SHOWERS WILL CONTINUE TONIGHT. TOTAL STORM RAIN AMOUNTS OF 1 TO 1.50 INCHES ARE POSSIBLE FROM MINOT THROUGH DEVILS LAKE INTO THE CENTRAL RED RIVER VALLEY INTO PARK RAPIDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT ROUND OF SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451903.